Alert archive / Missouri / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 261, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Nov 14, 2020, 5:54 PM CST for 4 counties in Missouri. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Nov 14, 2020, 5:54 PM CST (23:54 UTC)
- Expired
- Nov 14, 2020, 6:45 PM CST
- In force
- 51 min
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Cedar County, MO, Dade County, MO, Hickory County, MO, Polk County, MO
The radar
The Springfield radar (KSGF), 66 km from the middle of the area, began a volume at 23:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Nov 14, 5:14 PM CST | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 11.9 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 937 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 556 m²/s²
- 0-3 km storm-relative helicity
- 567 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
196
WUUS53 KSGF 142354
SVRSGF
MOC039-057-085-167-150045-
/O.NEW.KSGF.SV.W.0261.201114T2354Z-201115T0045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
554 PM CST Sat Nov 14 2020
The National Weather Service in Springfield has issued a
* Severe Thunderstorm Warning for...
Hickory County in central Missouri...
Southeastern Cedar County in southwestern Missouri...
Northern Polk County in southwestern Missouri...
Northeastern Dade County in southwestern Missouri...
* Until 645 PM CST.
* At 554 PM CST, a severe thunderstorm was located near Stockton,
moving northeast at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Stockton Lake... Pomme de Terre Lake...
Pomme De Terre State Park... Stockton State Park...
Stockton... Pittsburg...
Humansville... Polk...
Fair Play... Hermitage...
Wheatland... Preston...
Cross Timbers... Flemington...
Umber View Heights... Bearcreek...
Masters... Cane Hill...
Elkton... Arnica...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until midnight CST for central,
southwestern and west central Missouri.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3791 9310 3791 9318 3789 9319 3776 9319
3753 9366 3758 9401 3783 9361 3783 9357
3786 9357 3806 9324
TIME...MOT...LOC 2354Z 235DEG 41KT 3761 9376
HAIL...1.00IN
WIND...60MPH
$$
Albano2 follow-up statements
535
WWUS53 KSGF 150024
SVSSGF
Severe Weather Statement
National Weather Service Springfield MO
624 PM CST Sat Nov 14 2020
MOC057-150034-
/O.CAN.KSGF.SV.W.0261.000000T0000Z-201115T0045Z/
Dade MO-
624 PM CST Sat Nov 14 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN DADE COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until midnight CST for central and
southwestern Missouri.
LAT...LON 3791 9310 3791 9318 3776 9319 3755 9362
3757 9362 3758 9380 3801 9320
TIME...MOT...LOC 0024Z 235DEG 41KT 3781 9341
$$
MOC039-085-167-150045-
/O.CON.KSGF.SV.W.0261.000000T0000Z-201115T0045Z/
Hickory MO-Cedar MO-Polk MO-
624 PM CST Sat Nov 14 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CST
FOR SOUTHEASTERN HICKORY...SOUTHEASTERN CEDAR AND NORTHERN POLK
COUNTIES...
At 624 PM CST, a severe thunderstorm was located 9 miles southeast of
Weaubleau, or 10 miles southwest of Hermitage, moving northeast at 45
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Stockton Lake... Pomme de Terre Lake...
Pomme De Terre State Park... Stockton State Park...
Pittsburg... Polk...
Fair Play... Preston...
Bearcreek... Masters...
Cane Hill... Dunnegan...
Nemo...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until midnight CST for central and
southwestern Missouri.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3791 9310 3791 9318 3776 9319 3755 9362
3757 9362 3758 9380 3801 9320
TIME...MOT...LOC 0024Z 235DEG 41KT 3781 9341
HAIL...1.00IN
WIND...60MPH
$$
Albano793
WWUS53 KSGF 150036
SVSSGF
Severe Weather Statement
National Weather Service Springfield MO
636 PM CST Sat Nov 14 2020
MOC039-085-167-150045-
/O.EXP.KSGF.SV.W.0261.000000T0000Z-201115T0045Z/
Hickory MO-Cedar MO-Polk MO-
636 PM CST Sat Nov 14 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN HICKORY...
SOUTHEASTERN CEDAR AND NORTHERN POLK COUNTIES WILL EXPIRE AT 645 PM
CST...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.
A Tornado Watch remains in effect until midnight CST for central and
southwestern Missouri.
LAT...LON 3791 9310 3791 9318 3776 9319 3755 9362
3757 9362 3758 9380 3801 9320
TIME...MOT...LOC 0035Z 235DEG 41KT 3788 9328
$$
AlbanoWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 14, 5:44 PM CST, 10 minutes earlier.
Area forecast discussion, Nov 14, 5:44 PM CST, 10 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
544 PM CST Sat Nov 14 2020
...Aviation Update...
.SHORT TERM...(This evening and tonight)
Issued at 306 PM CST Sat Nov 14 2020
Early this afternoon, radar showed the remnants of the morning
showers pushing east through the eastern Ozarks, with some very
spotty showers as far west as the Highway 65 corridor.
GOES-16 visible satellite imagery highlighted an expansive field
of low-level stratus across most of Missouri that is only just
starting to clear out across far southwestern Missouri at the
moment. Surface observations had gusty southerly winds at the
surface of 20-35 mph, though the Joplin ASOS did record a peak
wind of 41 mph earlier today. A Wind Advisory is in effect for
southeast Kansas and portions of western Missouri through 6 PM as
wind gusts may approach up to 45 mph in the advisory area.
These strong winds will continue to funnel a feed of upper 50s to
near 60 degree dewpoints into portions of extreme SE Kansas and
far southwestern Missouri later this afternoon. This moisture
along with strong deep vertical shear and an approaching cold
front from Kansas will set up a potential for thunderstorm
initiation for this evening.
Previous forecasts had highlighted the potential for scattered
thunderstorm development beginning by mid-afternoon. However,
lingering low level cloud cover throughout much of the day has
limited diurnal heating area-wide, with current highs only in the
mid 50s, though low to mid 60s are being observed over SE Kansas
and far southwest Missouri. Additionally, CAM model soundings are
holding onto a subtle capping inversion near 800 mb that doesn't
look likely to erode until after sunset (around 6 PM). Some hi-
resolution models do not have the cap eroding until possibly as
late at 7-8pm depending on when the cold front interacts with a
narrow instability plume over southeast Kansas and southwest
Missouri.
Some brief supercell storm modes may develop ahead of the cold
front over southwest Missouri and persist for a few hours during
the first half of the evening (6-9pm) as the 850 mb low level jet
strengthens to around 55-60 knots ahead of the approaching cold
front and upper level trough. A more linear mode of convection
should also develop along the surface cold front across southeast
Kansas and western Missouri around this time and quickly race
southeastwards through the late evening prior to exiting the
eastern CWA by around midnight.
While all modes of severe weather will be possible, the primary
threat will be from damaging wind gusts up to 60 mph. A lower end
threat for a few brief tornadoes will primarily be tied to any
supercells and enhanced bowing segments in the line of storms
during the first half of the evening, with potential diminishing
with eastward extent as storms outrun the better instability
present across southwest Missouri. A marginal threat for large
hail to the size of quarters cannot be ruled out, as well.
Severe thunderstorm risk quickly subsides behind the front late
this evening and tonight with skies quickly clearing as a drier
air mass gets ushered into the region for Sunday. Winds will
remain gusty out of the west behind the front tonight with low
temperatures tonight in the upper 30s to around 40 degrees.
.LONG TERM...(Sunday through Saturday)
Issued at 306 PM CST Sat Nov 14 2020
Gusty winds remain in the region on Sunday with surface high
pressure to our south and departing low pressure off well to our
northeast with a strong pressure gradient in between. Westerly
wind gusts of 25-35 mph will be possible during the mid morning
and afternoon, combining with afternoon relative humidities as low
as 20-35 percent to produce widespread elevated fire weather
concerns. Confidence is low regarding Red Flag Warning issuance
due to recent rainfall and ample moisture in larger fuels.
Outdoor burning is still discouraged given the gusty winds and dry
air.
Elevated fire weather conditions on a more scattered basis will
also be possible on Monday with dry air and wind gusts upwards of
20-25 mph during the afternoon. High temperatures will be about
5-10 degrees warmer than Sunday, reaching the low to mid 60s over
the majority of the area.
The weather pattern remains dry and quiet throughout all of next
week as an upper level ridge slides into the central CONUS by mid
week. Some breezier southerly winds will return on Wednesday and
Thursday, bringing warmer high temperatures near 70 degrees for
the second half of the week.
Global models hint at our next chance for precipitation in the
extended period returning later next weekend.
&&
.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 534 PM CST Sat Nov 14 2020
Showers and thunderstorms, some severe, will move through in 1 to
2 rounds this evening. Expect amendments as timing/strength
becomes more clear. Expect a wind switch behind a cold front that
is triggering the thunderstorms, with improving conditions behind
the front.
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Wind Advisory until 6 PM CST this evening for MOZ066-067-077-078-
088-089.
KS...Wind Advisory until 6 PM CST this evening for KSZ073-097-101.
&&
SHORT TERM...Rothstein
LONG TERM...Rothstein
AVIATION...TitusHazardous weather outlook, Nov 14, 2:34 PM CST, 3 hours 20 minutes before
Hazardous Weather Outlook National Weather Service Springfield MO 234 PM CST Sat Nov 14 2020 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-152045- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 234 PM CST Sat Nov 14 2020 This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...This Afternoon and Tonight. Weather hazards expected... Limited tornado risk. Limited hail risk. Limited thunderstorm wind damage risk. Limited lightning risk. Elevated non thunderstorm wind risk. DISCUSSION... Some scattered strong to severe storms will be possible beginning after dark and continuing through the late evening with the approach of a strong cold front. Damaging wind gusts in excess of 60 mph will be the main severe weather risk. A few brief tornadoes will also be possible, along with hail to the size of quarters. Thunderstorms will end from west to east across the area by midnight. Sustained winds of 20 to 30 mph and gusts of 30 to 45 mph will be possible into the early evening ahead of the approaching cold front. The highest winds will remain across extreme southeast Kansas and western Missouri where a Wind Advisory has been issued. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Fire weather conditions will be elevated on Sunday with a much drier air mass moving into the area late tonight behind the front. Winds will remain gusty on Sunday with some gusts of 30 to 35 mph possible. Some elevated fire weather conditions will also be possible on Monday afternoon with some wind gusts of 20 to 25 mph and low relative humidities. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed later today or tonight for much of the area as all modes of severe storms will be possible. && More detailed information can be accessed at: http://www.weather.gov/sgf/sitrep This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf Rothstein
In the hours before
Special weather statement, Nov 14, 5:09 PM CST, 45 minutes before
Special Weather Statement
National Weather Service Springfield MO
509 PM CST Sat Nov 14 2020
KSZ101-MOZ077-088-150000-
Cherokee KS-Barton MO-Jasper MO-
509 PM CST Sat Nov 14 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CHEROKEE...SOUTH
CENTRAL BARTON AND WESTERN JASPER COUNTIES UNTIL 600 PM CST...
At 508 PM CST, Doppler radar was tracking a strong thunderstorm near
Treece, or near Baxter Springs, moving northeast at 50 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Northern Joplin... Carthage...
Webb City... Carl Junction...
Baxter Springs... Galena...
Oronogo... Carterville...
Jasper... Airport Drive...
Lowell... Alba...
Purcell... Nashville...
Carytown... Asbury...
Neck City... Treece...
Brooklyn Heights... Waco...
This includes Interstate 49 between mile markers 44 and 54.
LAT...LON 3745 9441 3725 9422 3706 9460 3706 9461
3705 9462 3699 9472 3700 9491 3706 9497
TIME...MOT...LOC 2308Z 238DEG 43KT 3704 9480
AlbanoThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 14, 10:23 AM CST | Wind Advisory | SGF | Barton, Cedar, Dade, Jasper, St. Clair, Vernon | 8 hr |
| Nov 14, 5:09 PM CST | Special Weather Statement | SGF | Jasper | 51 min |
| Nov 14, 5:31 PM CST | Severe Thunderstorm Warning | SGF | Barton, Dade, Jasper, Newton | 59 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.